Alert archive / New York / Flash Flood Watches in 2015

Flash Flood Watch 4, NWS Buffalo, NY

July 9, 2015Allegany County, Cattaraugus County, Chautauqua County, New York

NWS Buffalo, NY issued this flash flood watch at Jul 9, 2015, 4:02 AM EDT for Allegany County, Cattaraugus County, Chautauqua County, New York. It took effect at Jul 9, 2015, 11:00 AM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 9, 2015, 4:02 AM EDT (08:02 UTC)
In effect from
Jul 9, 2015, 11:00 AM EDT
Expired
Jul 9, 2015, 1:32 PM EDT
In force
3 hr
Issued by
NWS Buffalo, NY
Flood severity
None

Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 76 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2015-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2015-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

404 
WGUS61 KBUF 090802
FFABUF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BUFFALO NY
402 AM EDT THU JUL 9 2015

NYZ019>021-091615-
/O.NEW.KBUF.FF.A.0004.150709T1500Z-150710T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...WELLSVILLE
402 AM EDT THU JUL 9 2015

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF WESTERN NEW YORK... 
  INCLUDING THE FOLLOWING COUNTIES...ALLEGANY...CATTARAUGUS AND 
  CHAUTAUQUA. 

* FROM 11 AM EDT THIS MORNING THROUGH THIS EVENING.

* A STRONG WAVE OF LOW PRESSURE WILL MOVE ACROSS NORTHERN
  PENNSYLVANIA AND PRODUCE A BAND OF HEAVY RAINFALL ALONG AND
  NORTH OF THE LOW TRACK. 1 TO 2 INCHES OF RAIN IS EXPECTED FROM
  MID MORNING THROUGH EARLY EVENING WITH LOCAL AMOUNTS OF OVER 2
  INCHES.

* EXCESSIVE RUNOFF PRODUCED BY THE HEAVY RAINFALL WILL RESULT IN
  RAPID RISES ON SMALL STREAMS AND CREEKS IN ADDITION TO POOR
  DRAINAGE AREAS. FLOODING IS ALSO POSSIBLE IN THE MORE URBAN
  PORTIONS OF TOWNS ACROSS THE SOUTHERN TIER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS
ALONG RIVERS AND CREEKS. IF YOU ARE IN THE WATCH AREA YOU SHOULD
MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. STAY TUNED
TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER
UPDATES.

&&

$$

HITCHCOCK
2 follow-up statements
543 
WGUS61 KBUF 091511
FFABUF

FLOOD WATCH
NATIONAL WEATHER SERVICE BUFFALO NY
1111 AM EDT THU JUL 9 2015

NYZ019>021-092315-
/O.CON.KBUF.FF.A.0004.000000T0000Z-150710T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...WELLSVILLE
1111 AM EDT THU JUL 9 2015

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF WESTERN NEW YORK...INCLUDING THE FOLLOWING 
  COUNTIES...ALLEGANY...CATTARAUGUS AND CHAUTAUQUA. 

* UNTIL 8 PM EDT THIS EVENING.

* A STRONG WAVE OF LOW PRESSURE WILL MOVE ACROSS NORTHERN
  PENNSYLVANIA AND PRODUCE A BAND OF HEAVY RAINFALL ALONG AND
  NORTH OF THE TRACK OF THE LOW CENTER. 1 TO 2 INCHES OF RAIN IS
  EXPECTED FROM MID MORNING THROUGH EARLY EVENING WITH LOCAL
  AMOUNTS OF OVER 2 INCHES.

* EXCESSIVE RUNOFF PRODUCED BY THE HEAVY RAINFALL WILL RESULT IN 
  RAPID RISES ON SMALL STREAMS AND CREEKS IN ADDITION TO POOR 
  DRAINAGE AREAS. FLOODING IS ALSO POSSIBLE IN THE MORE URBAN 
  PORTIONS OF TOWNS ACROSS THE SOUTHERN TIER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS
ALONG RIVERS AND CREEKS. IF YOU ARE IN THE WATCH AREA YOU SHOULD
MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. STAY TUNED
TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER
UPDATES.

&&

$$
530 
WGUS61 KBUF 091732
FFABUF

FLOOD WATCH
NATIONAL WEATHER SERVICE BUFFALO NY
132 PM EDT THU JUL 9 2015

NYZ019>021-091845-
/O.CAN.KBUF.FF.A.0004.000000T0000Z-150710T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...WELLSVILLE
132 PM EDT THU JUL 9 2015

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF WESTERN NEW YORK HAS BEEN
CANCELLED. HEAVIER PRECIPITATION HAS MOVED THROUGH THE REGION MORE
QUICKLY THAN ANTICIPATED WITH RADAR INDICATED STORM TOTALS OF AN
INCH OR LESS.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flash flood watch went out at Jul 9, 1:26 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 9, 1:26 AM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
126 AM EDT THU JUL 9 2015

.SYNOPSIS...
A LOW PRESSURE SYSTEM LIFTING OUT OF THE CENTRAL MISSISSIPPI VALLEY
WILL BRING SOAKING RAINS TO MUCH OF WESTERN AND CENTRAL NEW YORK ON
THURSDAY...WHILE LARGELY SPARING THE NORTH COUNTRY. HIGH PRESSURE
WILL BUILD IN BEHIND THIS SYSTEM...USHERING IN FAIR WEATHER ALONG
WITH A WARMING TREND AS WE END THE WEEK AND MOVE INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TODAY/...
THICK CIRRUS WILL REMAIN IN PLACE ACROSS THE AREA OVERNIGHT WITH AN
EXPANSIVE AREA OF UPPER LEVEL DIVERGENCE AND WARM ADVECTION IN
ADVANCE OF A SURFACE LOW MOVING EAST ACROSS INDIANA. THIS SYSTEM
WILL LIFT OUT OF THE MISSOURI VALLEY AND ACROSS THE MIDWEST TONIGHT
AS THE SOUTHERN BRANCH OF THE JET STREAM MERGES WITH THE NORTHERN
BRANCH. MEANWHILE...WEAK RIDGING WILL CROSS NEW YORK TONIGHT WITH
CLOUDY...BUT OTHERWISE QUIET WEATHER. THE CLOUDS WILL KEEP
TEMPERATURES ON THE MILD SIDE TONIGHT WITH LOWS IN THE MID TO UPPER
50S.

THE AFOREMENTIONED SYSTEM WILL TRACK ACROSS NORTHERN OHIO AND
NORTHERN PA THURSDAY. THIS WILL PLACE MUCH OF WESTERN AND CENTRAL
NEW YORK WITHIN AN AREA OF ISENTROPIC UPLIFT THAT WILL GENERATE
WIDESPREAD RAINFALL ACROSS THE AREA SOUTH OF THE THRUWAY. HIGHEST
PRECIP TOTALS WILL BE FOUND ACROSS THE SOUTHERN TIER AND THE FINGER
LAKES...CLOSER TO THE LOW TRACK AND STRONGEST FORCING. HERE A HALF
TO THREE QUARTERS OF AN INCH OF RAIN WILL BE POSSIBLE THROUGH THE
DAY. AMOUNTS WILL TAPER OFF THE FARTHER NORTH ONE GOES WITH ONLY ONE
OR TWO TENTHS EXPECTED ACROSS THE BUFFALO-ROCHESTER CORRIDOR AT
MOST. THE ONE AREA THAT SHOULD SEE A DRY DAY IS THE NORTH COUNTRY
WHICH WILL BE FAR ENOUGH REMOVED FROM THE LOW TO REMAIN PRECIP-
FREE...THOUGH CLOUDY. THE ABUNDANT CLOUD COVER AND RAINFALL WILL
KEEP TEMPERATURES ON THE COOL SIDE WITH HIGHS ONLY EXPECTED TO REACH
INTO THE UPPER 60S TO AROUND 70. THE NORTH COUNTRY MAY CREEP A LITTLE
FARTHER INTO THE LOWER 70S OWING TO THE LACK OF PRECIPITATION.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
FAIR WEATHER WILL DOMINATE THIS PERIOD...AS A SUBTROPICAL RIDGE BASE
OVER THE SOUTHERN STATES WILL RETROGRADE TO THE SOUTHERN ROCKIES
WHILE PROGRESSIVE RIDGING WILL SLIDE ACROSS THE LOWER GREAT LAKES.
THIS WILL LEAD TO MAINLY DRY WEATHER THROUGH THE WEEKEND WITH NO
THREAT FOR ANY SIGNIFICANT WEATHER. MEANWHILE...WE CAN EXPECT MID
SUMMER WARMTH WITH A SLOW INCREASE IN HUMIDITY. THE DETAILS...

A SHORTWAVE TRACKING EAST ALONG A WAVY FRONTAL BOUNDARY WILL EXIT
THE NEW JERSEY COAST THURSDAY NIGHT...WHILE HIGH PRESSURE CENTERED
OVER THE OHIO VALLEY WILL NOSE NORTHWARDS OVER THE LOWER GREAT
LAKES. THIS WILL USHER NOTABLY DRIER AIR ACROSS OUR REGION DURING
THE COURSE OF THE NIGHT...WITH ANY EVENING SHOWERS GIVING WAY TO
OVERNIGHT CLEARING. IT SHOULD BE A COMFORTABLE NIGHT FOR SLEEPING
WITH TEMPERATURES DROPPING INTO THE 50S.

FRIDAY WILL THEN PROMISE TO BE A DELIGHTFUL DAY ACROSS OUR REGION...
AS HIGH PRESSURE CENTERED OVER THE APPALACHIANS WILL CONTINUE TO
NOSE NORTHWARDS ACROSS NEW YORK STATE. THIS WILL ENSURE PLENTY OF
SUNSHINE ACROSS THE REGION WITH COMFORTABLY LOW HUMIDITY AND MAX
TEMPS OF 75 TO 80. LOOKING GREAT FOR OUTDOOR ACTIVITIES.

MID LEVEL RIDGING WILL BUILD ACROSS ALL OF THE GREAT LAKES ON
SATURDAY WHILE THE CORRESPONDING SFC HIGH WILL REMAIN OVER OUR
REGION. THIS WILL KEEP FAIR DRY WEATHER IN PLACE...AND WITH H85
TEMPS CLIMBING TO NEAR 16C...AFTERNOON HIGHS WILL CLIMB INTO THE
MID 80S ACROSS THE GENESEE VALLEY AND THE LAKE PLAINS SOUTH OF LAKE
ONTARIO.

AS THE CREST OF THE PROGRESSIVE MID LEVEL RIDGE PASSES ACROSS THE
LOWER GREAT LAKES ON SUNDAY...A DEEPER SOUTHERLY FLOW WILL BECOME
ESTABLISHED OVER OUR REGION. THIS WILL ALLOW H85 TEMPS TO CLIMB TO
NEAR 18C WHILE ALSO ADVECTING HIGHER DEW POINT AIR ACROSS THE
FORECAST AREA. OUR AIRMASS WILL BECOME INCREASINGLY UNSTABLE AS A
RESULT...WITH A SLIGHT CHC FOR AFTERNOON SHOWERS OR THUNDERSTORMS.
THE POTENTIAL FOR CONVECTION WILL FURTHER INCREASE SUNDAY NIGHT WHEN
A SHORTWAVE WILL APPROACH OUR REGION FROM THE UPPER GREAT LAKES.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
THIS WILL BE A VERY UNSETTLED PERIOD ACROSS OUR REGION AS A PARADE
OF PACIFIC SHORTWAVES WILL DROP INTO EXISTING TROUGHINESS OVER THE
LOWER GREAT LAKES...THEREBY DEEPENING THE TROUGH AND LEADING TO A
CLOSED LOW OVER SOUTHERN ONTARIO. THE NEARLY STATIONARY CLOSED LOW
WILL BE IN PLACE FOR MUCH OF THE PERIOD...AND WILL RESULT IN FAIRLY
FREQUENT SHOWERS AND POSSIBLE DIURNALLY ASSISTED THUNDERSTORMS OVER
OUR REGION.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
AREAS OF MVFR CIGS WILL CONTINUE OVERNIGHT ACROSS THE HIGHER TERRAIN
OF THE SOUTHERN TIER MAINLY EAST OF KJHW. SOME LOCAL LIGHT FOG HAS
DEVELOPED AT KART AND THIS MAY PRODUCE IFR VSBY THROUGH THE REST OF
THE OVERNIGHT. OTHERWISE FOR THE REST OF THE AREA A DENSE CIRRUS
SHIELD WILL BE OVERHEAD WITH VFR CONDITIONS.

ON THURSDAY AN AREA OF LOW PRESSURE WILL MOVE EAST OUT OF OHIO AND
CROSS CENTRAL AND NORTHERN PA. A SHIELD OF RAIN TO THE NORTH OF THIS
LOW TRACK WILL OVERSPREAD THE AREA...WITH THE HEAVIER RAIN CROSSING
THE SOUTHERN TIER WHERE IFR VSBY AND CIGS WILL DEVELOP. FARTHER
NORTH FROM KBUF-KROC EXPECT LIGHTER RAIN WITH CIGS DROPPING TO MVFR
AS LOW LEVEL FLOW BECOMES NORTHEAST AND THE LOW LEVELS BEGIN TO
SATURATE. MEANWHILE THE NORTH COUNTRY INCLUDING KART WILL STAY DRY
TODAY WITH THICK CIRRUS LOWERING TO A MID LEVEL DECK. THE RAIN WILL
TAPER OFF FROM WEST TO EAST DURING THE LATE AFTERNOON AND EARLY
EVENING. ANY LINGERING MVFR CIGS WILL SCATTER OUT DURING THE EVENING
WITH THE HIGHER TERRAIN OF THE SOUTHERN TIER AND FINGER LAKES THE
LAST TO CLEAR.

OUTLOOK...
FRIDAY THROUGH SUNDAY...VFR.
MONDAY...MAINLY VFR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
HIGH PRESSURE WILL CROSS THE LOWER GREAT LAKES TONIGHT...KEEPING
CONDITIONS TRANQUIL. A LOW PRESSURE SYSTEM WILL CROSS SOUTH OF THE
LAKES TOMORROW...HOWEVER THE SYSTEM IS RELATIVELY WEAK AND
NORTHEASTERLY WINDS SHOULD REMAIN BELOW 15KTS. HIGH PRESSURE THEN
RETURNS FOR THE END OF THE WEEK AND THE COMING WEEKEND...ENSURING
CALM CONDITIONS ON THE LAKES AND FAIR WEATHER THROUGH SATURDAY.
ANOTHER LOW PRESSURE SYSTEM WILL CROSS THE GREAT LAKES
SUNDAY...BRINGING IN A CHANCE OF SHOWERS AND THUNDERSTORMS BY LATE
IN THE DAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WOOD
NEAR TERM...HITCHCOCK/WOOD
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...HITCHCOCK
MARINE...WOOD
Hazardous weather outlook, Jul 8, 5:42 AM EDT, 22 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
542 AM EDT WED JUL 8 2015

NYZ001>008-010>014-019>021-085-090945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
542 AM EDT WED JUL 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-090945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
542 AM EDT WED JUL 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

Nearby

Flash Flood Watches in New York, 2015Every flash flood watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.